Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 92, NWS Tucson, AZ

August 12, 2008Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 12, 2008, 3:47 PM MST for Santa Cruz County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2008, 3:47 PM MST (22:47 UTC)
Expired
Aug 12, 2008, 4:15 PM MST
In force
28 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 67 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1994 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 122247
SVRTWC
AZC023-122315-
/O.NEW.KTWC.SV.W.0092.080812T2247Z-080812T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
347 PM MST TUE AUG 12 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF NOGALES...

* UNTIL 415 PM MST

* AT 345 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NOGALES...AND MOVING SOUTHWEST AT 9 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PENA BLANCA LAKE BY 415 PM MST...

LAT...LON 3134 11093 3134 11108 3137 11117 3147 11092
      3134 11079
TIME...MOT...LOC 2247Z 059DEG 8KT 3135 11096

$$

MEYER
2 follow-up statements
000 
WWUS55 KTWC 122301
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
401 PM MST TUE AUG 12 2008

AZC023-122315-
/O.CON.KTWC.SV.W.0092.000000T0000Z-080812T2315Z/
SANTA CRUZ AZ-
400 PM MST TUE AUG 12 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST
FOR SOUTH CENTRAL SANTA CRUZ COUNTY...

AT 355 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...AND HEAVY RAIN NEAR 
NOGALES. MOVEMENT WAS TO THE WEST AND SOUTHWEST AT 10 MPH.

LAT...LON 3134 11093 3134 11108 3137 11117 3147 11092
      3134 11079
TIME...MOT...LOC 2300Z 059DEG 8KT 3134 11099

$$

MEYER
000 
WWUS55 KTWC 122316
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
416 PM MST TUE AUG 12 2008

AZC023-122325-
/O.EXP.KTWC.SV.W.0092.000000T0000Z-080812T2315Z/
SANTA CRUZ AZ-
415 PM MST TUE AUG 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SANTA CRUZ
COUNTY HAS EXPIRED...

AT 415 PM MST THE SEVERE THUNDERSTORMS HAD MOVED SOUTH OF THE BORDER 
INTO NORTHWEST MEXICO.

LAT...LON 3134 11093 3134 11108 3137 11117 3147 11092
      3134 11079
TIME...MOT...LOC 2315Z 059DEG 8KT 3132 11102

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:34 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 12, 2:34 PM MST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
234 PM MST TUE AUG 12 2008

.SYNOPSIS...DRIER AIR AND A WEAKER STEERING FLOW WILL LEAD TO
LIMITED THUNDERSTORM ACTIVITY TONIGHT. SOME MOISTURE INCREASE WILL
RESULT IN MORE THUNDERSTORM ACTIVITY BY THURSDAY. OTHERWISE...HIGH
TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE NORMAL THROUGH SATURDAY.

&&

.DISCUSSION...DRIER AIR HAS LIMITED THUNDERSTORM ACTIVITY THIS
AFTERNOON WITH THE BEST CHANCES TONIGHT BEING ACROSS SANTA CRUZ AND
COCHISE COUNTIES...ESPECIALLY NEAR THE INTERNATIONAL BORDER.
INVERTED TROF OVER SOUTHERN BAJA WILL TRANSITION INTO AN UPPER LOW
OVERNIGHT WEST OF BAJA. THIS SYSTEM WILL INCREASE MOIST FLOW OUT OF
NORTHERN MEXICO...THUS INCREASING AREAL COVERAGE OF THUNDERSTORMS
ACROSS SOUTHERN ARIZONA WEDNESDAY AFTERNOON/EVENING. THE INCREASED
MOISTURE WILL LEAD TO AN INCREASE THREAT OF FLASH FLOODING LATE
WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING.

IF WEDNESDAY IS AS ACTIVE AS IS ANTICIPATED...THEN THURSDAY WILL BE
A DOWN DAY AND LIKELY THE START OF A PROLONGED DOWN PERIOD. THE
POTENTIAL FOR A PROLONGED DOWN PERIOD IS DUE TO AN UPPER LOW THAT IS
CURRENTLY IN SOUTHERN SASKATCHEWAN CANADA. THIS FEATURE WILL BE
QUASI-STATIONARY THROUGH WEDNESDAY AFTERNOON BEFORE STARTING A MOVE
SOUTH AND BE IN COLORADO BY SATURDAY AFTERNOON. THIS ANOMALOUS TYPE
LOW FOR THIS TIME OF YEAR WILL INCREASE DRIER NORTHWEST FLOW OVER
THE STATE AND SLOWLY PUSH MOISTURE OUT OF THE AREA. SO EXPECT LESS
AND LESS THUNDERSTORM ACTION EACH DAY THIS WEEKEND WITH POSSIBLY
LITTLE THUNDERSTORM ACTIVITY TO START NEXT WEEK. RIGHT NOW WILL KEEP
LOW END TYPE FORECAST BUT IF THE MODELS CONTINUE TO SHOW THIS IDEA
EXPECT MORE CUTS INTO THE POP FORECASTS FOR THIS WEEKEND AND EARLY
NEXT WEEK. TEMPERATURES WILL REMAIN AT OR SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...CONVECTIVE COVERAGE EXPECTED TO BE VERY LIMITED TODAY
THIS EVENING AND MOST LIKELY NEAR KOLS AND KDUG. LIGHT DIURNALLY
DRIVEN WINDS OF 5-15 KTS EXPECTED THROUGH WEDNESDAY. EXPECT AN
INCREASE IN AREAL COVERAGE WEDNESDAY AFTERNOON AND EVENING. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.